What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 17, 1:20 PM EST, 35 minutes earlier.
Area forecast discussion, Jul 17, 1:20 PM EST, 35 minutes before
Area Forecast Discussion
National Weather Service New York NY
220 PM EDT Wed Jul 17 2019
.SYNOPSIS...
A cold front and the remnant low of Barry then approach and
slowly move through the region tonight and Thursday. High
pressure will then remain centered over the Southeast into the
weekend. Another weak cold front moves slowly through the area
Saturday night. A stronger cold front approaches and moves
through on Monday.
&&
.NEAR TERM /THROUGH TONIGHT/...
...SEVERE WEATHER...
Severe thunderstorm watch has been posted for ALL AREAS through
10 pm. Thunderstorms have quickly increased in coverage ahead
of the remnants of T.C. Barry and are expected to impact the
area through tonight. The time frame of best potential for
severe winds will be through this evening when surface-based
instability is maximized.
Deterministic guidance now suggests even greater moisture
levels as Barry approaches, with PWAT values ranging from
2.25-2.40 as the remnants move through. Much of the heavy
rainfall will come in the evening while instability remains,
with convection enhancing rainfall rates. The slight enhancement
to flow as the system moves through, dry subcloud layers and
precipitation loading should all act to enhance the potential
for damaging wind gusts, with outflow boundaries then initiating
new activity.
...FLASH FLOODING...
A flash flood watch is now in effect through 5 am for ALL AREAS.
With PWATS of 2+ inches, a weakly sheared environment, an
enhanced SW flow at H85 and increased convergence along a cold
front dropping southward into the area, there is potential for training
of storms resulting in flash flooding. Although FFG values
across interior portions of the Lower Hud Valley and CT are
high, the aforementioned ingredients are enough to warrant an
urban flash flood threat. Storms that have developed so far have
radar derived and observational rates ranging from 2-5"/hr in an
increasingly tropical air mass. Soundings then indicate the
potential for buoyant parcels decreases after 03z or so bringing
an end to tstms. While moderate to occasionally heavy rainfall
will likely continue overnight, confidence is low on the end
time.
...HEAT...
Heat advisories now in effect for northeastern New Jersey, NYC,
Nassau County and western Suffolk County. With the sea breeze
moving through, dew points have risen into the mid to upper 70s,
with heat indices now close to or over 100. Expect uncomfortable
conditions for today.
Muggy conditions will continue tonight as lows only fall into
the 70s, and dew points remain mainly in the 70s as well.
...SURF...
There is a low rip current risk at the ocean beaches today.
&&
.SHORT TERM /THURSDAY/...
The remnant low of Barry is forecast to be near Montauk by 12z
Thu bringing the end of the widespread heavy rainfall potential
to an end. However, a lee trough may trigger additional sct
convection across western portions of the forecast area Thu
aftn. A weakly sheared environment will remain with the
potential for heavy downpours with PWATS remaining elevated. May
need to extend the FFA depending on how much rainfall is
received today. Abundant cloud cover will hold temps in the
upper 70s to lower 80s at most locations although it will remain
quite humid.
There is a low rip current risk at the ocean beaches for
Thursday.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Low pressure moves farther out to sea Thursday night, resulting in
diminishing rain chances during this time period. Drier weather is
expected by sunrise.
The main story in the long term then becomes the heat for Friday
through Sunday as high pressure builds southwest of the region.
As high pressure settles southwest of the region, heights aloft
build along with surface ridging. The A southwest flow will usher in
much warmer air, allowing temperatures to climb into the mid 90s for
the urban corridor of NE NJ, lower 90s for the city and Lower Hudson
Valley, and 85-90 for most of LI and CT. With dew points forecast to
be in the lower 70s, maximum heat indices will average in the upper
90s to around 100 for all but CT and most of LI.
The warmest day of the weekend will be Saturday, with highs around
100 for NE NJ, and some locations within the city, and 90s
elsewhere. Heat index values will likely reach at least advisory
levels everywhere, and a good portion of the forecast area could
potentially reach warning levels. Maximum Heat index values reach at
least 100 or more across most of the CWA, with metro NJ, approaching
HI values of 110.
A weak cold front is forecast to move through late Saturday night,
but this will do little to send any relief from the heat.
Temperatures are still forecast to reach near 100 once again for
some areas on Sunday, but for now will go with highs mostly in the
mid to upper 90s. Some areas could reach heat warning levels once
again, and most areas would probably reach advisory criteria.
A stronger cold front and wave of low pressure moves into the area
on Monday, with a chance of showers and thunderstorms. Highs on
Monday will be in the in the upper 80s to lower 90s.
Any left over precipitation should end late Monday night with drier
conditions on Tuesday. Highs on Tuesday will be a few degrees cooler
than on Monday.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
A warm and humid airmass will remain in place as a weak low
moves into the area late this afternoon into tonight. A
backdoor cold front moves into the region late tonight and
toward Thursday morning.
Outside of any thunderstorm...VFR until late this afternoon.
Showers and scattered thunderstorms will be developing late in
the day and into the evening with MVFR to locally IFR
conditions. Some thunderstorms may be severe and produce heavy
rainfall and strong gusty winds.
Widespread MVFR to locally IFR conditions remain late tonight
with showers.
Coastal sea breezes likely this afternoon, otherwise west to
southwest wind increase to 10 to 15 kt. Locally higher gusts
possible in scattered strong thunderstorms this evening.
...NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component fcsts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Amendments likely with any thunderstorm which
may contain gusty winds, heavy rainfall and MVFR/IFR Ceilings
and visibilities.
KLGA TAF Comments: Amendments likely with any thunderstorm which
may contain gusty winds, heavy rainfall and MVFR/IFR Ceilings
and visibilities.
KEWR TAF Comments: Amendments likely with any thunderstorm which
may contain gusty winds, heavy rainfall and MVFR/IFR Ceilings
and visibilities.
KTEB TAF Comments: Amendments likely with any thunderstorm which
may contain gusty winds, heavy rainfall and MVFR/IFR Ceilings
and visibilities.
KHPN TAF Comments: Amendments likely with any thunderstorm which
may contain gusty winds, heavy rainfall and MVFR/IFR Ceilings
and visibilities.
KISP TAF Comments: Amendments likely with any thunderstorm which
may contain gusty winds, heavy rainfall and MVFR/IFR Ceilings
and visibilities.
.OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
.Thursday...Showers with MVFR to IFR.
.Friday through Sunday...VFR. Isolated showers and
thunderstorms will be possible Sunday AND Monday.
&&
.MARINE...
Severe thunderstorm watch now in effect for the nearshore waters
through 10 pm. The potential exists for wind gusts well in
excess of 35 kt, as well as frequent lightning and heavy
downpours.
A relatively weak pressure gradient will be across the forecast
waters through Monday with winds and seas remaining below SCA
levels.
&&
.HYDROLOGY...
A flash flood watch is now in effect for the entire forecast
area. Given the tropical air mass, rainfall rates of over 2"/hr
will be possible. Although widespread rainfall accumulations of
1 to 2 inches are expected, amounts may be locally higher,
perhaps by several inches, leading to issues for small streams,
urban and poor drainage areas.
Additional sct showers and tstms on Thu could also produce
heavy rainfall but there is lower confidence in a flash flood
threat at this time.
&&
.CLIMATE...
The following are records for this weekend:
Record highest minimum temperatures for Saturday, July 20:
NYC: 82 in 2015
LGA: 83 in 2015
JFK: 79 in 2015
EWR: 80 in 2015
ISP: 78 in 2013
BDR: 79 in 2013
Record high temperatures for Saturday, July 20:
NYC: 101 in 1980
LGA: 101 in 1991
JFK: 96 in 2013 (Also occurred in previous years)
EWR: 101 in 1980
ISP: 97 in 1991
BDR: 95 in 1001
Record highest minimum temperatures for Sunday, July 21:
NYC: 82 in 1980
LGA: 83 in 1980
JFK: 79 in 2017
EWR: 81 in 1980
ISP: 76 in 1980
BDR: 76 in 1994
Record high temperatures for Sunday, July 21:
NYC: 104 in 1977
LGA: 100 in 1991
JFK: 99 in 1991
EWR: 103 in 2011
ISP: 101 in 1991
BDR: 98 in 1991
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch through late tonight for CTZ005>012.
NY...Flash Flood Watch through late tonight for NYZ067>075-078>081-
176>179.
Heat Advisory until 8 PM EDT this evening for NYZ072>075-078-
080-176>179.
NJ...Flash Flood Watch through late tonight for NJZ002-004-006-
103>108.
Heat Advisory until 8 PM EDT this evening for NJZ002-004-006-
103>108.
MARINE...None.
&&
SYNOPSIS...
NEAR TERM...MD
SHORT TERM...
LONG TERM...
AVIATION...IRD
MARINE...
HYDROLOGY...
CLIMATE...
EQUIPMENT...Hazardous weather outlook, Jul 17, 1:29 PM EST, 26 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
229 PM EDT Wed Jul 17 2019
NJZ004-006-104>108-NYZ072>075-078-080-176>179-181830-
Eastern Passaic-Hudson-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Southwestern Suffolk-Northern Queens-Northern Nassau-Southern Queens-
Southern Nassau-
229 PM EDT Wed Jul 17 2019
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 516 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Flash Flood Watch.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Excessive heat and humidity are becoming increasingly likely on
Saturday, and possibly again on Sunday with high temperatures ranging
from the mid 90s to around 100 along with maximum heat index values
between 105 and 110.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NYZ079-081-181830-
Northeastern Suffolk-Southeastern Suffolk-
229 PM EDT Wed Jul 17 2019
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 516 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Excessive heat and humidity are becoming increasingly likely on
Saturday, and possibly again on Sunday with high temperatures ranging
from the mid 90s to around 100 along with maximum heat index values
between 105 and 110.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NJZ002-103-181830-
Western Passaic-Western Bergen-
229 PM EDT Wed Jul 17 2019
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 516 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for northeast New Jersey.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Flash Flood Watch.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Excessive heat and humidity are becoming increasingly likely on
Saturday, and possibly again on Sunday with high temperatures ranging
from the mid 90s to around 100 along with maximum heat index values
between 105 and 110.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CTZ005>012-NYZ067>071-181830-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-
229 PM EDT Wed Jul 17 2019
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 516 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Excessive heat and humidity are becoming increasingly likely on
Saturday, and possibly again on Sunday with high temperatures ranging
from the mid 90s to around 100 along with maximum heat index values
between 105 and 110.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
ANZ330-335-338-340-345-350-353-355-181830-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
229 PM EDT Wed Jul 17 2019
...SEVERE THUNDERSTORM WATCH 516 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 17, 11:51 AM EST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service New York NY
1251 PM EDT Wed Jul 17 2019
NYZ067-171730-
Orange-
1251 PM EDT Wed Jul 17 2019
...A STRONG THUNDERSTORM WILL AFFECT ORANGE COUNTY...
At 1250 PM EDT, a strong thunderstorm was located over Huguenot, or
near Port Jervis, moving east at 20 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Newburgh, Middletown, Port Jervis, Walden, Goshen, Howells, New
Windsor, Gardnertown, Montgomery, Cuddebackville, Otisville,
Huguenot, Unionville, Scotchtown and Deerpark.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4149 7476 4150 7448 4157 7442 4163 7426
4160 7425 4158 7413 4161 7413 4161 7407
4158 7405 4159 7395 4153 7400 4145 7399
4128 7453 4136 7469 4139 7471 4140 7474
4143 7474 4143 7476
TIME...MOT...LOC 1650Z 251DEG 19KT 4143 7466
CBSpecial weather statement, Jul 17, 12:05 PM EST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service New York NY
105 PM EDT Wed Jul 17 2019
NYZ078-079-171745-
Northwest Suffolk-Northeast Suffolk-
105 PM EDT Wed Jul 17 2019
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL SUFFOLK COUNTY...
At 104 PM EDT, a strong thunderstorm was located over Port Jefferson,
moving east.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Centereach, Stony Brook, Middle Island, Port Jefferson, Wading River,
Coram, Rocky Point, Mount Sinai, Brookhaven National Laboratory,
Selden, Setauket, Ridge, Miller Place, Port Jefferson Station and
Sound Beach.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4096 7316 4099 7307 4099 7279 4088 7276
4087 7281 4085 7311
TIME...MOT...LOC 1704Z 256DEG 9KT 4092 7307
CBSpecial weather statement, Jul 17, 12:59 PM EST, 56 minutes before
Special Weather Statement
National Weather Service New York NY
159 PM EDT Wed Jul 17 2019
NYZ067-171845-
Orange-
159 PM EDT Wed Jul 17 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ORANGE COUNTY...
At 158 PM EDT, a strong thunderstorm was located near Huguenot, or
near Port Jervis, moving east.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Middletown, Monroe, West Point, Warwick, Goshen, Chester, Greenwood
Lake, Florida, Harriman, Cuddebackville, Huguenot, Unionville, Kiryas
Joel, Woodbury and Deerpark.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4148 7466 4139 7395 4133 7398 4114 7423
4135 7468
TIME...MOT...LOC 1758Z 276DEG 23KT 4139 7457
CBSpecial weather statement, Jul 17, 1:31 PM EST, 24 minutes before
Special Weather Statement
National Weather Service New York NY
231 PM EDT Wed Jul 17 2019
NYZ067-171915-
Orange-
231 PM EDT Wed Jul 17 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ORANGE COUNTY...
At 231 PM EDT, a strong thunderstorm was located over Middletown,
moving east.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Newburgh, Walden, Howells, New Windsor, Gardnertown, Montgomery,
Otisville, Scotchtown, Orange Lake, Washingtonville, Firthcliffe,
Vails Gate, Balmville, Cornwall On Hudson and Maybrook.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4160 7409 4161 7407 4158 7405 4159 7395
4153 7400 4146 7400 4139 7395 4147 7458
4149 7460 4150 7456 4150 7448 4153 7445
4160 7423 4158 7413 4161 7413
TIME...MOT...LOC 1831Z 249DEG 49KT 4143 7439
CBSpecial weather statement, Jul 17, 1:44 PM EST, 11 minutes before
Special Weather Statement
National Weather Service New York NY
244 PM EDT Wed Jul 17 2019
NYZ067-171930-
Orange-
244 PM EDT Wed Jul 17 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ORANGE COUNTY...
At 244 PM EDT, a strong thunderstorm was located near High Point, or
near Port Jervis, moving east.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Middletown, Port Jervis, Goshen, Chester, Florida, Cuddebackville,
Huguenot, Unionville, Woodbury, Mechanicstown, Westtown, Slate Hill,
Pine Island and New Hampton.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4147 7459 4139 7395 4128 7452 4135 7469
4142 7472
TIME...MOT...LOC 1844Z 249DEG 15KT 4136 7461
CB